MAUDE Adverse Event Report: SYNTHES MONUMENT TEMPORARY FIXATION PIN-LONG; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES MONUMENT TEMPORARY FIXATION PIN-LONG; MISC ORTHO SURGICAL INSTRUMENT
Catalog Number 03.661.125
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 05/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient age & weight not provided for reporting.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.(b)(4).A device history record (dhr) review was performed: dhr review for part #03.661.125, synthes lot#7258900.Release to warehouse date: 08-may-2013.Expiration date: n/a.Supplier: (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an l5-s1 alif (anterior lumbar interbody fusion) procedure, using the antegra system, the long temporary fixation pin broke off in the bone.The surgeon was removing the temporary fixation pin from the 4th and final hole of the 4-hole antegra plate in preparation of placing the last screw when the pin broke.The distal portion of the pin remains embedded.The proximal portion of the pin will be returned.The surgeon completed the procedure without placing a 4th screw.There was no reported surgical delay, and the patient was reportedly stable.There is one device on this complaint.There is 1 device in this complaint concomitant part reported: antegra 4-hole plate (quantity 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The procedure was completed successfully.Patient outcome was reported as stable.
 
Additional Manufacturer Narrative
Therapy date.A product development investigation was performed.The following complaint device(s) was received by customer quality (cq): one temporary fixation pin-long (part number: 03.661.125, lot number: 7258900, mfg date: 08may2013).A visual inspection, drawing review and device history review were performed as part of this investigation.This complaint is confirmed.The temporary fixation pin is part of the antegra system and allows the user to lag the plate to the bone.Information regarding use of the system is provided per the antegra instruments and implants technique guide.The device was received with a roughly transverse fracture at the distal tip.The break is in the threaded region approximately 18.53mm from the start of the 3.8mm diameter portion of the device.The broken portion was received.The fracture site was examined under 10x lupe and no material voids or irregularities were identified.The balance of the device shows wear consistent with significant use and is in functional condition.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken.Relevant top level drawings for the device(s) were reviewed.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The received condition of the temporary pin is consistent with failure due to torsional forces beyond the yield strength of the shaft.However, given the unknown specifics at the time of the break and over the lifetime of the device, a root cause could not be definitively determined.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TEMPORARY FIXATION PIN-LONG
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6594432
Report Number1719045-2017-10508
Device Sequence Number16199657
Product Code LXH
UDI-Device Identifier10705034721217
UDI-Public(01)10705034721217(10)7258900
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.661.125
Device Lot Number7258900
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/03/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/26/2017
Supplement Report FDA Received Date06/19/2017
06/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR